Pennsylvania, 2013Winter Storm in Pennsylvania, March 17 to 18, 2013
March 17 to 18, 2013 · NWS CTP · 3 events in 3 counties and zones
A complex frontal system produced moderate to heavy snow and mixed precipitation over portions of south-central Pennsylvania. Light snow developed during the early morning hours with a several-hour lull in the wintry precipitation from mid-morning into the early afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex frontal system produced moderate to heavy snow and mixed precipitation over portions of south-central Pennsylvania. Light snow developed during the early morning hours with a several-hour lull in the wintry precipitation from mid-morning into the early afternoon. The period of most intense snow and accompanying white-out conditions occurred from the mid-afternoon through the early evening. The snow ended during the late evening on the 18th with a period of light freezing drizzle tapering off during the overnight hours on the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 17, 10:37 PM EST, 23 minutes earlier.
Area forecast discussion, Mar 17, 10:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1137 PM EDT SUN MAR 17 2013
.SYNOPSIS...
A PRIMARY LOW PRESSURE SYSTEM WILL TRACK WEST OF PENNSYLVANIA
MONDAY AND MONDAY NIGHT...AS A SECONDARY LOW PASSES SOUTHEAST OF
THE STATE ACROSS THE DELMARVA PENINSULA. A COLD NORTHWEST FLOW
PATTERN WILL PERSIST THROUGH THE REMAINDER OF THE WEEK.
HIGH LATITUDE BLOCKING WILL KEEP AN UPPER TROUGH OVER THE EASTERN
U.S. FOR THE FORESEEABLE FUTURE...WITH BELOW NORMAL TEMPERATURES
LIKELY CONTINUING INTO THE END OF THE MONTH.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HIGH PRES AND ASSOC DRY AIR MASS NOSING SOUTHEAST INTO PA THIS
EVENING...BRINGING CLEARING SKIES TO THE NORTHERN HALF OF THE
STATE AND THINNING CIRRUS OVR THE SOUTH.
DEVELOPING SFC LOW OVR THE MISS VALLEY WILL LIFT NE INTO THE OHIO
VALLEY LATE TONIGHT. LATEST MDL DATA SUGGESTS SNOW WILL BREAK OUT
ACROSS THE LAUREL HIGHLANDS ARND 06Z...AS WAA DEVELOPS IN ADVANCE
OF WAVE. MDLS IN FAIRLY GOOD AGREEMENT THAT NORTHERN EDGE OF SNOW
SHOULD REACH FROM ARND CLEARFIELD SE TO YORK BY 12Z MONDAY. BY
DAWN...ENOUGH WARM AIR ALOFT IS INDICATED BY MDLS TO HAVE LIKELY
CHANGED SNOW TO MIXED PRECIP ACROSS SOMERSET CO...BUT NOT BEFORE
1-3 INCHES ACCUMULATE. ALSO OF NOTE WILL BE THE INCREASINGLY GUSTY
SE WINDS ACROSS THE LAURELS...AS GRADIENT TIGHTENS BTWN
APPROACHING LOW AND HIGH OVR NEW ENG. LATEST BUFKIT SOUNDINGS
SUPPORT GUSTS UP TO 30KTS OVR CAMBRIA/SOMERSET CO BY DAWN.
THE DRY AIR AND PARTIAL CLEARING OVR THE NORTH SHOULD ALLOW TEMPS
TO FALL TO THE UTEENS ACROSS THE N MTNS OVERNIGHT...WHILE
THICKENING CLOUD COVER ALLOWS TEMPS TO FALL NO LOWER THAN THE
M/U20S ACROSS THE SOUTHERN COUNTIES.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
AS PRIMARY LOW PRES CENTER TRACKS WEST OF PA...A SURGE OF WAA WILL
OVERSPREAD CENTRAL PA MONDAY. THIS SCENARIO USUALLY RESULTS IN A
FAIRLY QUICK TRANSITION FROM SNOW TO MIXED PRECIP OVR CENTRAL PA.
HOWEVER...COLD HIGH PRESSURE OVR NEW ENGLAND AND DEVELOPMENT OF A
SECONDARY LOW NEAR THE COAST WILL ACT TO LOCK COLD AIR IN OVER
CENTRAL AND NORTH CENTRAL PA. ENS PTYPE PROBS AND LATEST OPER MDL
SOUNDINGS INDICATE PTYPE REMAINING SNOW UNTIL EARLY EVENING OVR
THIS AREA WITH ACCUMS OF 4-7 INCHES LIKELY.
ACROSS THE LOWER SUSQ VALLEY AND WARREN COUNTY...WILL MAINTAIN
THE ADVISORY FOR MUCH LOWER SNOWFALL AMTS AND SOME LIGHT ICING
POTENTIAL. BULK OF MDL GUIDANCE INDICATES AFTER A PERIOD OF LGT
SNOW MONDAY MORNING...THE LOWER SUSQ VALLEY WILL SEE A LULL IN THE
PRECIP UNTIL ARRIVAL OF LL JET AND TRANSITION TO RAIN LATE IN THE
DAY. THUS...BELIEVE AREAS FROM HARRISBURG SOUTH AND EAST WILL
LIKELY ONLY SEE ARND AN INCH OF SNOW. WILL KEEP ADVISORY INTACT
FOR NOW...DUE TO SOME LIGHT ICING POTENTIAL INTO MON EVENING. SNOW
AMTS ACROSS WARREN CO MAY BE A BIT HIGHER...BUT A CHANGE TO RAIN
IS ALSO LIKELY THERE BY LATE AFTN OR EARLY EVENING.
AS ANOMALOUS SOUTHERLY LL JET SWINGS THRU MON EVENING...TEMPS GO
ABV FREEZING ALOFT IN NEARLY EVERY ENS MEMBER AND OPER RUN...
INDICATING THE THREAT OF SNOW WILL BE OVER BY ARND 00Z...EVEN
ACROSS THE NE ZONES. PYTPE ISSUE WILL THEN BE RAIN VS FZRA AND
BULK OF MDL DATA INDICATES THE NORTH CENTRAL MTNS WILL BE THE AREA
MOST SUSCEPTIBLE TO SIG ICING MON NIGHT. HI-RES NAM SFC TEMPS
SUGGEST THE HIGHER TERRAIN OF CENTRAL PA MAY REMAIN NR 32F.
HOWEVER...IMPROVING ROAD CONDITIONS SEEM LIKELY OVR MOST OF THE
AREA SOUTH OF I-80 MON NIGHT AS PRECIP TRANSITIONS TO MAINLY RAIN.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE LONG TERM PERIOD LOOKS TO BE DOMINATED BY BROAD UPPER
TROFFING OVER NORTHEASTERN NORTH AMERICA WITH FAST...GENERALLY
ZONAL FLOW ACROSS THE SRN U.S. BELOW NORMAL TEMPERATURES ARE
EXPECTED TO DOMINATE AS A RESULT. THIS WILL REMAIN A HIGHLY
ENERGETIC LONGWAVE PATTERN...BUT AT LEAST EARLY IN THE PERIOD
ALLOW LITTLE SIGNIFICANT STORM DEVELOPMENT FOR THE EAST IN THE
WAKE OF THE SYSTEM EARLY IN THE WEEK.
WIDESPREAD SNOW SHOWERS ARE EXPECTED TUESDAY AS THE MAIN STORM
SYSTEM EXITS. SNOW/RAIN SHOWERS WILL BECOME MORE SCATTERED
WEDNESDAY INTO THURSDAY...AFFECTING MOSTLY THE MAIN LAKE EFFECT
REGIONS ON PERSISTING NWRLY FLOW. WIND FLOW IS FORECAST TO BECOME
MORE NRLY BY FRI FURTHER REDUCING COVERAGE OF ANY LINGERING
SHOWERS.
THE NEXT POTENTIAL STORM SYSTEM IS A SOUTHERN STREAM WAVE IN THE
GFS AND EC...MOVING ACROSS THE NORTHERN GULF COAST NEXT WEEKEND.
AT THIS POINT...WITH ANY AFFECTS WELL SOUTH OF THE COMMONWEALTH.
&&
.AVIATION /04Z MONDAY THROUGH FRIDAY/...
CURRENT FCST GOOD. NO CHANGES MADE TO 03Z TAFS.
AS BEEN THE CASE ALL AFTERNOON...PRECIPITATION NOT FAR AWAY
ONCE ONE GETS SOUTH OF THE PA BORDER.
LEFT TIMING IN 00Z TAF PACKAGE SIMILAR TO 18Z TAF PACKAGE.
EXPECT AREA OF SNOW TO OVERSPREAD THE AREA EARLY MONDAY MORNING...
AND LIFT NE. THE SNOW WILL MIX WITH AND CHANGE TO SLEET
AND FREEZING RAIN LATER IN THE DAY. WINDS WILL BECOME GUSTY.
THE COMBINATION OF A STRONG LLJ...COLD AIR DAMMING...AND
STRONG WARM ADVECTION WILL LEAD TO THE SNOW BEING HEAVY
AT TIMES. THE STRONG UPWARD MOTION AND THE NE FLOW OF DRY AIR
FROM THE NORTH WILL KEEP TEMPS FROM COMING UP MUCH...AS WAS
THE CASE ON SATURDAY. THUS DID NOT RUSH THE CHANGEOVER.
THE MIXED PRECIPITATION MAY GO OVER TO JUST RAIN FOR A BRIEF
TIME MONDAY NIGHT BEFORE TAPERING OFF FROM WEST TO EAST.
IT WILL BECOME WINDY AND COLDER LATER TUE WITH SNOW SHOWERS
ACROSS THE MOUNTAINS...AS THE COASTAL LOW BECOMES THE PRIMARY
STORM.
SUCH CONDITIONS WILL PREVAIL FOR MUCH OF THE REMAINDER OF THE
WEEK INTO NEXT WEEK...AS A LARGE VORTEX REMAINS OVER EASTERN
NORTH AMERICA. A LOT OF SPREAD IN MODEL SOLUTIONS TO DETAILS.
AT THIS POINT...NOT SEEING A LOT OF DATA TO SUPPORT A MAJOR
NORTHEASTER LATE NEXT WEEKEND...BUT EITHER WAY...SPRING IS ON
HOLD...WITH LESS THAN GREAT CONDITIONS FOR AVIATION.
OUTLOOK...
TUE-FRI...GUSTY WEST TO NW FLOW. MVFR/IFR WITH OCNL -SHSN WEST.
MAINLY VFR SE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 8 AM MONDAY TO 8 AM EDT TUESDAY FOR
PAZ005-006-010>012-037-041-042-045-046.
WINTER STORM WARNING FROM 5 AM MONDAY TO 8 AM EDT TUESDAY FOR
PAZ017>019-025-026-035.
WINTER WEATHER ADVISORY FROM 8 AM MONDAY TO 8 AM EDT TUESDAY
FOR PAZ004-027-028-036-049>053-056>059-063>066.
WINTER STORM WARNING UNTIL MIDNIGHT EDT MONDAY NIGHT FOR
PAZ024-033.
WINTER STORM WARNING UNTIL 8 AM EDT TUESDAY FOR PAZ034.
&&
SYNOPSIS...FITZGERALD/LA CORTE
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD/LA CORTE
LONG TERM...GARTNER/STEINBUGL
AVIATION...MARTIN
Hazardous weather outlook, Mar 17, 8:39 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
939 PM EDT SUN MAR 17 2013
PAZ024-033-190145-
CAMBRIA-SOMERSET-
939 PM EDT SUN MAR 17 2013
...WINTER STORM WARNING IN EFFECT FROM 2 AM MONDAY TO MIDNIGHT EDT
MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ017>019-025-026-035-190145-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-FULTON-
939 PM EDT SUN MAR 17 2013
...WINTER STORM WARNING IN EFFECT FROM 5 AM MONDAY TO 8 AM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-027-028-036-049>053-056>059-063>066-190145-
WARREN-MIFFLIN-JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
939 PM EDT SUN MAR 17 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM MONDAY TO 8 AM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ005-006-010>012-037-041-042-045-046-190145-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
939 PM EDT SUN MAR 17 2013
...WINTER STORM WARNING IN EFFECT FROM 8 AM MONDAY TO 8 AM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ034-190145-
BEDFORD-
939 PM EDT SUN MAR 17 2013
...WINTER STORM WARNING IN EFFECT FROM 2 AM MONDAY TO 8 AM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Somerset
- When
- March 17, 11:00 PM EST to March 18, 10:45 PM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Storm total snow accumulations between 6 and 10 inches were observed mainly over the northern half of the county.
Winter Storm, Cambria
- When
- March 17, 11:00 PM EST to March 18, 10:45 PM EST
- Where
- Cambria forecast zone
- Reported by
- Social Media
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Storm total snow accumulations around 6 inches were observed mainly over the southern half of the county.
Winter Storm, Bedford
- When
- March 17, 11:00 PM EST to March 18, 10:45 PM EST
- Where
- Bedford forecast zone
- Reported by
- Social Media
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Storm total snow accumulations around 6 inches were observed mainly over the northern half of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 17, 20131 death · 1 injured · 1 event
- Winter Storm in Idaho, March 17, 20131 death · 2 events
- Winter Storm and High Wind in Wyoming, March 17, 2013$25,000 · 65 kt wind · 13 events
- High Wind in Wyoming, March 17, 201369 kt wind · 24 events
- Winter Weather in Virginia, March 17 to 18, 201323 events
- Winter Storm in North Dakota, March 17 to 18, 201318 events
- Blizzard in North Dakota, March 17 to 18, 201318 events
- Winter Storm in Minnesota, March 17 to 18, 201316 events
- Flooding and Hail in Missouri, March 17 to 18, 20131.5 in hail · 15 events
- Damaging Winds in Texas, March 17, 201353 kt wind · 12 events
- Winter Weather in Virginia, March 17 to 18, 201311 events
- Winter Storm in Montana, March 17, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430120, 430121, 430122.